Drug Overdose Case Study in Pathology

In this post, we are going to share Drug Overdose Case Study in Pathology.

History:

A 19-year-old student was found at least answerable by her flatmate on Monday morning. She vomits a lot near the bed and sees several packets of paracetamol pills lying on the floor. At the hospital, her friend told doctors she last saw the patient on Saturday night when there was a major altercation between the patient and her boyfriend. The patient admitted to taking several tablets of paracetamol with alcohol throughout the day on Sunday, but is unable to remember the exact number, although she tells the doctor that her last pill was taken at 6 pm last evening.

Examination:

The patient is haemodynamically stable (T 37, HR 90, BP 110/65, O2 sat 97% on air). Abdominal examination reveals diffuse abdominal tenderness, most prominent in the right upper quadrant

Requirement:

1. What investigations are necessary for this patient?
2. What is the mechanism of paracetamol toxicity?
3. How should the patient be treated? Would management be affected if the patient
were unable to remember when she last took the tablets?

 

Solution:

 

Paracetamol is the most common drug overdosed in the UK, with around 70,000 cases and between 100 and 200 deaths each year. It is one of the main causes of acute liver failure. The key aspects in dealing with a suspected acetaminophen overdose are a complete history, a thorough physical examination, and prompt investigations. The purpose of the history is to determine the quantity and timing of tablets taken, as well as to determine if the patient has risk factors for hepatotoxicity (eg, underlying liver disease, malnutrition, excessive alcohol consumption, enzyme-inducing medication) .

Physical examination is primarily directed at evaluation of possible liver disease, while the key investigations to be performed are (1) urinalysis (for ketones), (2) timed serum acetaminophen level, (3) liver function , (4) coagulation test (a synthetic liver function marker), and (5) kidney function. The clinical features of paracetamol overdose are time dependent. Within the first 24 hours, patients may complain of nausea or vomiting, while serum transaminases may begin to rise. One or two days after the overdose, abdominal signs and symptoms increase, with a continued increase in transaminases and possible evidence of hepatic dysfunction (coagulopathy). After this time, untreated patients may develop acute liver failure, with consequent coagulopathy, encephalopathy, and renal failure. The recommended dose of paracetamol is a maximum dose of 4 g per day for adults. Normally, the drug is metabolized by cytochrome P4502E1 to form a reactive metabolite, N-acetyl-p-benzoquinoneimine (NAPQI), which can be hepatotoxic. However, NAPQI is detoxified by glutathione and therefore, when sufficient amounts of glutathione are present, the liver is not damaged. Overdoses of the drug deplete glutathione stores and result in liver damage.

Glutathione stores are also dependent on nutritional status, so it is important to assess the background risk of liver damage. The key investigation for paracetamol overdose is the measurement of the concentration of paracetamol in the blood 4 to 16 hours after the dose. Levels taken before 4 hours are inaccurate due to incomplete absorption, while those taken after 16 hours may be falsely high due to liver injury that may have occurred. If levels are above the treatment threshold, the patient requires treatment with three sequential intravenous infusions of acetylcysteine, which can replenish glutathione stores.

In addition, all patients with suspected acetaminophen overdose require fluid replacement. If paracetamol has been taken within the last hour, activated charcoal may be helpful in limiting drug absorption. In cases where the time of administration of the paracetamol dose(s) is unknown, treatment with acetylcysteine ​​should be started immediately in any patient who is potentially at risk. If the risk assessment is uncertain, the latest guidelines allow treatment with acetylcysteine ​​regardless of plasma acetaminophen level.

Recommended:

Check more articles here

 

 

Medical Tools here

 

 

More Case studies here

Leave a Reply

Your email address will not be published.